Kansas, 2014

Damaging Wind in Kansas, June 26, 2014

June 26, 2014 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm leveled a pole barn 4 miles south/southeast of Windom late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm leveled a pole barn 4 miles south/southeast of Windom late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 2:50 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT THU JUN 26 2014

.SYNOPSIS...
ISSUED AT 350 PM CDT THU JUN 26 2014

THIS AFTERNOON A NARROW LINE OF THUNDERSTORMS PRODUCING HEAVY RAINS
CONTINUED TO MARCH SLOWLY EAST TOWARD SOUTHEAST KS WHILE A CLUSTER OF
SHOWERS & A FEW THUNDERSTORMS WAS MOVING SOUTHEAST ~25MPH FROM CENTRAL
TOWARD SOUTH-CENTRAL KANSAS. A HIGH OCTANE FUELED AIRMASS (DEW POINTS
PREDOMINANTLY 70-75F ACROSS SOUTH-CENTRAL & SOUTHEAST KS) SUFFICIENTLY
COMPENSATING FOR FEEBLE MID-UPPER DYNAMICS TO SUSTAIN THE CONVECTION.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 350 PM CDT THU JUN 26 2014

HEADLINES: FLOODING TO ONCE AGAIN BE A CONCERN OVER THE WEEKEND AS MORE
THUNDERSTORMS WITH HEAVY/VERY HEAVY RAINS RETURN TO THE NEIGHBORHOOD.

TONIGHT:
WITH A MORE ROBUST MID-LEVEL WAVE MOVING SLOWLY EAST/NORTHEAST FROM THE
CENTRAL ROCKIES TO WESTERN KS DEVELOPING A NEGATIVE TILT THUNDERSTORMS
WILL ONCE AGAIN DEVELOP OVER THE WESTERN PLAINS & VENTURE EAST TOWARD
THEN ACROSS CENTRAL & SOUTH-CENTRAL KS. WITH HIGH OCTANE FUEL AWAITING
MORE HEAVY RAINS WOULD RESULT. ANY SEVERE POTENTIAL SHOULD REMAIN OVER
THE WESTERN PLAINS WHERE DEEP-LAYER ASCENT IS MORE FAVORABLE.

FRI & FRI NIGHT:
WITH THE INITIAL MID-LEVEL WAVE DISCUSSED EARLIER SHEARING AS IT MOVES
EAST THUNDERSTORMS SHOULD GRADUALLY DIMINISH FRIDAY MORNING...HOWEVER
A 2ND & EVEN STRONGER MID-UPPER DECK WAVE IS STILL SCHEDULED TO MOVE
EAST TOWARD THE NORTHERN & CENTRAL ROCKIES FRI AFTERNOON. THIS NEXT
WAVE IS NOT ONLY MUCH DEEPER/EXTENSIVE THAN ITS PREDECESSOR BUT IT TOO
POSSESSES A PRONOUNCED NEGATIVE TILT (ESPECIALLY FURTHER UPSTAIRS) AS
IT VENTURES TOWARD THE CENTRAL ROCKIES & SOUTHERN PLAINS. A DEEP MOIST
AIRMASS REMAINS ENTRENCHED ACROSS THE CENTRAL THIRD OF THE U.S. & WITH
INCREASING DEEP-LAYER ASCENT & INCREASING DEEP-LAYER SHEAR (6 KM BULK
SHEAR INCREASES TO 30-45KTS OVER THE WESTERN HALF OF KS) SEVERE
THUNDERSTORM POTENTIAL IS INCREASING...SO NOT ONLY ARE VERY HEAVY
RAINS LIKELY (PRECIPITABLE WATERS 1.50 TO 1.80 INCHES) BUT ARE LARGE
HAIL & DAMAGING WINDS. THE GREATER SEVERE THUNDERSTORM THREAT WOULD
TARGET CENTRAL KS WHERE NO CLOSER TO THE MORE FAVORABLE DYNAMICS.

SAT & SAT NIGHT:
THE AFORE-MENTIONED DEEP NEGATIVELY-TILTED MID-UPPER WAVE SHOULD STILL
LIFT NE TOWARD THE UPPER MS VALLEY AS IT ENCOUNTERS A HIGH-AMPLITUDE
RIDGE COVERING THE EASTERN U.S. IN RESPONSE RAPID & VERY INTENSE
CYCLOGENESIS OCCURS OVER SOUTHERN SASKATCHEWAN & MANITOBA WHICH WOULD
ECAUSE THE ATTENDANT MID-UPPER WAVE TO ACCELERATE NE ACROSS THE UPPER
MS VALLEY. THIS WOULD IN TURN CAUSE THE ATTENDANT WEAK SOUTHEAST-
MOVING COLD FRONT TO STALL AS IT VENTURES INTO CENTRAL KS BEFORE
DISSIPATING. THE EVOLVING PATTERN SHOULD ENABLE THUNDERSTORMS TO END
IN A WEST-EAST MANNER LATE SAT NIGHT/VERY EARLY SUN MORNING.

SUNDAY & SUNDAY NIGHT:
THE AFORE-MENTIONED STRONG MID-UPPER WAVE SHOULD ACCELERATE NE AS
ACROSS THE GREAT LAKES. AS SUCH ANY CHANCES OF THUNDERSTORMS WOULD BE
LIMITED TO NORTH & NORTHEAST KS & ALL POINTS NORTH & NORTHEAST OF
THESE AREAS.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 350 PM CDT THU JUN 26 2014

WITH THE EXTREMELY INTENSE CYCLONE POSITONED OVER EXTREME SOUTHERN
CANADA MULTIPLE MID-LEVEL SHORTWAVES WILL SURGE SE ALONG THE SOUTHERN
PERIMETER OVER THE NORTHERN PLAINS. THIS TRANSLATES INTO PERIODIC
THUNDERSTORMS ACROSS THE REGION FOR MUCH OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1135 AM CDT THU JUN 26 2014

STORM COMPLEX CONTINUES AS OF MIDDAY OVER SOUTH CENTRAL
KANSAS...AIDED BY WEAK CONVECTIVE MESOSCALE VORT MAX. THIS
THUNDERSTORM ACTIVITY WILL PRIMARILY AFFECT SLN/HUT/ICT TERMINALS
EARLY THIS AFTERNOON. IF IT HOLDS TOGETHER...IT MAY AFFECT CNU
LATER THIS AFTERNOON. WORSE CONDITIONS EXPECTED AT ICT IN FIRST
HOUR OF TAF WITH BRIEF IFR VSBYS/CIGS IN +TSRA AND VARIABLE GUSTY WINDS.
OTHERWISE...GRADUAL LIFTING OF MVFR CEILINGS INTO THIS AFTERNOON
EXPECTED. IF STORMS CAN DEVELOP OVER HIGHER TERRAIN OF EASTERN
COLORADO THIS AFTERNOON...SOME OF THIS ACTIVITY MAY SURVIVE
EASTWARD AFFECTING AREAS WEST OF HIGHWAY 14 LATE TONIGHT. NOT
CONFIDENT ENOUGH TO MENTION TSRA IN TAFS RIGHT NOW. SOUTHERLY FLOW
AND RICH DEWPOINTS WILL LIKELY ALLOW MVFR CEILINGS/VSBYS TO
REDEVELOP OVER MOST AREAS EARLY FRIDAY MORNING.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  89  73  88 /  20  20  30  70
HUTCHINSON      70  89  73  87 /  30  20  50  70
NEWTON          69  87  72  85 /  20  20  40  70
ELDORADO        69  86  72  86 /  20  20  30  80
WINFIELD-KWLD   69  88  74  88 /  20  20  20  70
RUSSELL         71  89  71  88 /  40  30  60  50
GREAT BEND      69  90  72  88 /  30  30  60  50
SALINA          71  89  73  88 /  30  20  60  70
MCPHERSON       69  88  73  86 /  30  20  50  70
COFFEYVILLE     68  88  74  87 /  30  20  20  60
CHANUTE         68  88  73  86 /  20  20  20  70
IOLA            68  87  72  85 /  20  20  20  70
PARSONS-KPPF    68  88  74  87 /  20  20  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ES
Hazardous weather outlook, Jun 26, 1:31 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT THU JUN 26 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
231 PM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE MOVING EASTWARD ACROSS
SOUTHEASTERN KANSAS THIS AFTERNOON. THE MAIN THREAT WITH THIS LINE
OF STORMS WILL BE BRIEF TORRENTIAL RAINFALL...WIND GUSTS TO 40
MPH...AND FREQUENT LIGHTNING. OTHER ISOLATED STORMS ARE POSSIBLE
IN CENTRAL AND SOUTH CENTRAL KANSAS.

THUNDERSTORMS DEVELOPING OVER THE HIGH PLAINS LATE THIS
AFTERNOON...MAY MOVE EAST INTO CENTRAL AND SOUTH CENTRAL KANSAS
LATE TONIGHT...HOWEVER CHANCES ARE SLIM. A FEW OF THESE STORMS COULD BE
STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS OF 40 TO 60 MPH AND
LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH THE MIDDLE OF NEXT WEEK. STRONG STORMS...AND SOME WITH
HEAVY RAIN...WILL BE POSSIBLE THROUGH THE PERIOD. A SOMEWHAT
BETTER RISK FOR ORGANIZED SEVERE STORMS APPEARS TO BE FRIDAY NIGHT
ACROSS MUCH OF CENTRAL KANSAS...AND SATURDAY AFTERNOON AND
SATURDAY NIGHT ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST
KANSAS. THE MAIN RISKS WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Jun 26, 10:31 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       TURON                   37.81N 98.43W
06/26/2014  M1.20 INCH       RENO               KS   CO-OP OBSERVER

            COOPERATIVE OBSERVER MEASURES 1.20 INCHES OF RAIN SINCE
            7AM WITH RAIN STILL FALLING AT THE TIME OF THE REPORT.

&&

VJP

The radar

The Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McPherson

When
June 26, 4:08 PM CST to 4:15 PM CST
Where
McPherson County, 3.62 mi SSE of Windom
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.330, -97.880

A pole barn was leveled 1/2 mile west of 3rd Avenue and Frontier Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533432.